Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 9, NWS Glasgow, MT

April 2, 20125 counties in Montana

NWS Glasgow, MT issued this red flag warning at Apr 2, 2012, 3:37 AM MDT for 5 counties in Montana. It took effect at Apr 2, 2012, 9:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2012, 3:37 AM MDT (09:37 UTC)
In effect from
Apr 2, 2012, 9:00 AM MDT
Expired
Apr 2, 2012, 6:00 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3149 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WWUS85 KGGW 020937
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
337 AM MDT MON APR 2 2012

A COMBINATION OF POOR OVERNIGHT RELATIVE HUMIDITY RECOVERY...
DOWNSLOPE DRYING EFFECTS... DRY FUELS... AND GUSTY WEST WINDS HAS
LED TO A HIGH FIRE DANGER. ANY FIRE THAT STARTS COULD QUICKLY
SPREAD WITH THESE WINDS..

MTZ136-137-022200-
/O.NEW.KGGW.FW.W.0009.120402T1500Z-120403T0000Z/
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
337 AM MDT MON APR 2 2012

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 136 AND 137.

* WINDS...NORTHWEST AROUND 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...A COMBINATION OF GUSTY WINDS...LOW RELATIVE
  HUMIDITY...AND WARM TEMPERATURES WILL CREATE STRONG FIRE GROWTH
  POTENTIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
1 follow-up statement
524 
WWUS85 KGGW 030001
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
601 PM MDT MON APR 2 2012



MTZ136-137-030115-
/O.EXP.KGGW.FW.W.0009.000000T0000Z-120403T0000Z/
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
601 PM MDT MON APR 2 2012

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 136 AND 137...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING. 

WIND SPEEDS HAVE DIMINISHED ACROSS FIRE WEATHER ZONE 136 AND 137
SO THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. WARM AND DRY
WEATHER WILL CONTINUE THROUGH WEDNESDAY ACROSS EASTERN MONTANA.

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Apr 2, 3:36 AM MDT, 1 minute earlier.

Area forecast discussion, Apr 2, 3:36 AM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
336 AM MDT MON APR 2 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
SYNOPTIC SET UP... A RIDGE RUNS UP THE GREAT PLAINS INTO NORTHERN
MANITOBA WHILE ANOTHER RUNS UP THE NORTH AMERICAN COAST INTO
BRITISH COLUMBIA. WEDGED BETWEEN THESE TWO RIDGES IS A TROUGH SPINE
OF THE ROCKY MOUNTAINS ALONG THE FRONT RANGE. ANOTHER LARGE
TROUGH LIES IN GULF OF ALASKA AND DIVES SOUTH INTO THE NORTHEAST
PACIFIC.

TODAY... THE TROUGH OVER THE FRONT RANGE WILL QUICKLY TRANSFER
EAST BUT COOL AIR EMBEDDED IN THE TROUGH WILL TAKE A BIT LONGER TO
ERADICATE NEAR THE SURFACE. CONSEQUENTLY TEMPERATURES WILL BE
LOWER TODAY THAN YESTERDAY AND TOP OUT AROUND NORMAL DURING THE
AFTERNOON.

AS THE TROUGH KICKS EAST A DRY WEST DOWNSLOPE WIND WILL BEGIN TO
FILL IN BEHIND IT THIS AFTERNOON. PETROLEUM AND GARFIELD COUNTY
ALONG WITH THE REMAINDER OF THE MISSOURI BREAKS UP THROUGH THE
WESTERN SHORES OF THE FORT PECK LAKE WILL SEE LOW RELATIVE
HUMIDITIES AND JUST ENOUGH WIND TO WARRANT A RED FLAG WARNING FOR
THESE NARROW AREAS.

TONIGHT THROUGH WEDNESDAY... UPPER LEVEL RIDGE WILL BEGIN TO FULLY
IMPACT THE REGION AND SHOULD BRING CLEAR TO PARTLY CLOUDY SKIES
ALONG WITH A WARMING TREND. LOWS AND ESPECIALLY HIGHS SHOULD GO
WELL ABOVE NORMAL WITH VERY DRY CONDITIONS. GAH

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPPER RIDGE MOVES TO THE EAST WEDNESDAY NIGHT AND UPPER TROUGH/LOW
TO THE WEST MOVES INLAND FROM THE PACIFIC. A SLOW MOVING COLD
FRONT WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY NIGHT AND
THURSDAY. THE FRONT WILL BE PARALLEL TO THE SOUTHERLY FLOW ALOFT
WHICH WILL CAUSE IT TO BECOME NEARLY STATIONARY NEAR THE
MONTANA/DAKOTA BORDER THURSDAY NIGHT AND FRIDAY. WILL SEE LIMITED
MOISTURE ALONG THIS FRONT UNTIL THE SHORTWAVE MOVING AROUND THE
UPPER LOW TO THE WEST REACHES EASTERN MONTANA THURSDAY NIGHT.
THURSDAY NIGHT AND FRIDAY...MODELS AGREE ON BRINGING DECENT
MOISTURE INTO EASTERN MONTANA WITH MULTIPLE SHORTWAVES. WILL TREND
CHANCE OF PRECIP UP BUT HOLD OFF ON GOING LIKELY AS THE LAST FEW
SYSTEMS HAVE TURNED OUT TO BE MUCH DRIER THAN FORECASTED BY THE
MODELS. WILL ALSO NEED TO WATCH TEMPERATURES AS IT MAY BE COLD
ENOUGH FOR SNOW ESPECIALLY AT NIGHT.

UPPER TROUGH LINGERS OVER MONTANA THROUGH THE WEEKEND WITH AN
UPPER LOW OVER ALBERTA. BY SATURDAY MORNING...THE MAIN SHORTWAVE
MOVES INTO THE DAKOTAS TAKING THE MOISTURE WITH IT AND DIMINISHING
THE CHANCES OF RAIN OR SNOW TO SLIGHT CHANCE. MODELS EVENTUALLY
MOVE THE UPPER LOW TO THE EAST ON SUNDAY WITH ONE MORE SHORTWAVE
MOVING THROUGH THE AREA BEFORE TURNING THE FLOW ALOFT TO THE
NORTHWEST FOR EARLY NEXT WEEK. WITH LIMITED MOISTURE...WILL KEEP
FORECAST MAINLY DRY AFTER SATURDAY WITH TEMPERATURES AT OR BELOW
NORMAL. FORRESTER

&&

.AVIATION...
VFR. WILL SEE VARYING AMOUNTS OF MID AND HIGH CLOUDS TODAY. NORTH
TO NORTHWEST WINDS AROUND 10 KNOTS EARLY WILL BECOME NORTHWEST 15
TO 20 KNOTS BY AFTERNOON. SKIES WILL CLEAR THIS EVENING WITH WINDS
BECOMING LIGHT AND VARIABLE.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING
FOR MTZ136-137.

LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 1, 8:28 PM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
828 PM MDT SUN APR 1 2012

MTZ016>027-059>062-021200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
828 PM MDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A LAKE WIND ADVISORY EXISTS THROUGH 8PM MONDAY EVENING FOR WINDS
OF 15 TO 25 MPH WITH GUSTS NEARING 35 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.